Corticosteroids and Your Blood Glucose
Prednisone is considered to be a corticosteriod(which mimics hormones produced by your adrenal glands) and is used to reduce inflammation from many illnesses, like vasculitis, myositis, and rheumatoid arthritis, lupus, and others. It is also used to suppress your immune system as in helping to reduce rejection of organs.
Corticosteroids can be taken via mouth, inhaled, in creams topically or by injection.
The synthetic cordicosteriod Prednisone is a very effective anti-inflammatory and immunosuppressant drug. However, this strong medicine can have several undesired side effects, especially if you are a diabetic.
Side effects of Prednisone Use
There can be many side effects when using Prednisone, from mild to severe:
- Irritability and nervousness, mood swings
- Chipmunk cheeks and buffalo hump (on the back of the neck)
- Depression, even suicidal thoughts
- Blurring of eyesight and even cataract development
- Thin skin and easy bruising
- Bone thinning
- Excess hair growth
- Increase in your susceptibility to infections
- Appetite increase and weight gain
- Trouble sleeping
- Elevated blood glucose levels.
Reducing the Impact of Prednisone on Your Body
Here are some things to do to lesson the impact of prednisone on your diabetic body:
- Use less salt to help reduce fluid retention and help avoid higher blood pressure.
- Try to eat a more balanced diet to help avoid excess weight gain.
- Reduce sugar intake, add more protein and fruits and vegetables.
- Reduce calories consumed and increase exercise
- Add calcium and vitamin D to your supplements for your bones, and potassium for blood pressure.
- Take your prednisone with food to help avoid stomach ulcers.
- Also avoid drinking alcohol for the same reason.
- Taper off your dosage of Prednisone when you are finishing treatment to avoid cramps, body aches and other side affects.
My Experience with Long-term Prednisone Use
In the past, I have used short term dosages of steroids and corticosteroids for my asthma and other mild illnesses; however when my problems with vasculitis and the formation of leg and feet ulcers occurred, I began long term use of Prednisone. By long term, I mean months (so far, over six months). While I realize that I really need the anti-inflammatory effects of the Prednisone, I am not happy with my chipmunk face, weight gain, trouble sleeping, blurred vision and some other side effects I am experiencing. I’m also not pleased with the increase in my blood glucose levels.
I’ve really tried to work on keeping my blood sugar levels under control to improve the healing of my ulcers (something my doctor has reiterated over and over). I’m reducing consumption of bread, sugars and other carbohydrates; and increasing my protein, fruit and veggie intake. I’m also checking my blood glucose several times a day to see if I need to inject additional insulin. As far as exercise, that is pretty much impossible for me to increase with my feet ulcers and my back issues and I’m in a wheelchair most of the day. My goal is to keep my blood glucose readings below 200 and closer to 160 and so far, I’ve been successful. I plan on really tightening up on my diet this next couple of weeks to speed healing of these ulcers.
Thanks for looking at my site and coming to this page. I would love for you to leave any questions or comments below. In addition, I’m open to new topics to research and comment on as they pertain to my own health and experience living with diabetes. Please share your interests and questions in your comments. I also love to hear others stories about how they handle their own diabetes issues.